Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Topeka, KS

April 5, 2001Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2001, 10:07 AM CDT for Washington County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 10:07 AM CDT (15:07 UTC)
Expired
Apr 5, 2001, 10:30 AM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 10:20 AM CDTHail 1Linn, KS
Apr 5, 10:32 AM CDTHail 1.5Kimeo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 051507
SVRTOP
KSC201-051530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1007 AM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1030 AM CDT

* AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF PALMER...OR ABOUT 15 MILES
  NORTH OF CLAY CENTER...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  LINN
  GREENLEAF
  BARNES

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3957 9733 3957 9681 3985 9681 3979 9703

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 5, 3:15 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT THU APR 5 2001

THUNDER CHANCES AND TEMPERATURES REMAIN FORECAST CONCERNS.

WARM FRONT OVER SOUTHERN KANSAS IS PROGGED TO BRIDGE NORTH THIS
MORNING...REACHING NORTHERN KANSAS/NEBRASKA BORDER.  ETA HAD BEST
HANDLE ON POSITIONING OF BOUNDARY AND LOW LEVEL WIND FIELDS THIS
MORNING.  THUS FOLLOWED ITS FRONTAL POSITIONING THROUGH THE
FORECAST.  LOW PRESSURE OVER SOUTHEAST COLORADO WILL BECOME MAIN
SYSTEM WITH WARM FRONT/INVERTED TROF EXTENDING INTO NORTHCENTRAL
KANSAS THIS MORNING.  CONVECTION MOVING INTO SOUTHWEST KANSAS
EXPECTED TO PROPAGATE NORTHEAST INTO CENTRAL/NORTHCENTRAL KANSAS
WHERE LAPS DATA SUGGESTS THETA-E RIDGING IS BEGINNING ALONG THIS
BOUNDARY.

WARM FRONT TO HANG UP OVER NORTHERN/NORTHCENTRAL ZONES TODAY...AND
WILL FOCUS HIGHEST POPS ALONG AND NORTH OF IT.  AIR TO THE SOUTH AND
EAST WILL BECOME VERY UNSTABLE WITH SURFACE DEW POINTS IN THE 60S.
ETA MAY BE LITTLE OVERDONE WITH THE DEW POINTS AND YIELDING
2500-3000 CAPES...BUT STILL THINK 2000 CAPES NOT OUT OF THE
QUESTION.  LACK OF SURFACE BOUNDARY IS INHIBITING FACTOR...HOWEVER
IF SOUTHWEST CONVECTION CONTINUES NORTHEAST...MAY HAVE SOME
BOUNDARIES IN THE AREA TO FOCUS ON.  THUS WILL KEEP CHANCE POPS
GOING IN SOUTHEAST TWO-THIRDS OF THE CWA.

WARM FRONT TO REMAIN NEARLY STATIONARY OVERNIGHT IN NORTHERN ZONES.
ETA SHOWS ANOTHER WEAK WAVE RIDING OVER TOP AND LAYS DOWN SOME
DECENT RAIN.  AVN LESS ROBUST.  WILL CARRY HIGH CHANCE POPS OVER
NORTHERN ZONES AND TAPER TO THE SOUTH.

MAIN SHOW STILL LOOKS TO BE FRIDAY AS UPPER TROUGH EJECTS INTO THE
PLAINS INCREASING UPPER DIFFLUENCE/LIFT ACROSS THE PLAINS.  DRY LINE
WILL RACE THROUGH THE CWA DURING THE AFTERNOON/EVENING PROVIDING
FOCUS FOR CONVECTION.  EXTREMELY STRONG WIND FIELDS SUGGEST GOOD
SEVERE POTENTIAL AND WILL MENTION IN ZONES.

TEMPERATURES...WITH EXPECTATION OF WARM FRONT INTO NORTHERN KANSAS
TODAY...70S TO NEAR 80 SHOULD BE ATTAINED SOUTH OF THE BOUNDARY.
WILL KEEP THINGS COOLER IN NORTHCENTRAL ZONES WHERE BOUNDARY SHOULD
YIELD.  SAME STORY TONIGHT WITH 60S TO THE SOUTH OF BOUNDARY AND 50S
NORTH.  WILL BLANKET MOST AREAS WITH 70S ON FRIDAY AS STRONG
SOUTHERLY FLOW SETS UP AHEAD OF DRY LINE.

CONVECTION WILL BE WELL EAST OF THE AREA BY SATURDAY MORNING SO WILL
KEEP BREEZY AND DRY FORECAST GOING.  NEXT CHANCE FOR PRECIP COMES
TUESDAY/WEDNESDAY AS NEXT UPPER SYSTEM ROAMS INTO THE PLAINS.

.TOP...NONE

62

In the hours before

Special weather statement, Apr 5, 4:56 AM CDT, 5 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 AM CDT THU APR 5 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY...

A STRONG UPPER LEVEL STORM SYSTEM...ALONG WITH A SURFACE FRONT...
WILL MOVE INTO THE PLAINS ON FRIDAY.  THE INTERACTION OF THESE
FEATURES...AND WARM AND MOIST AIR ACROSS KANSAS...WILL BRING THE
POSSIBILITY OF SEVERE THUNDERSTORMS TO NORTHCENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS FRIDAY AFTERNOON.

THE SEVERE THUNDERSTORMS ARE LIKELY TO MOVE INTO NORTHCENTRAL
KANSAS FRIDAY AFTERNOON...THEN PROGRESS INTO NORTHEAST AND
EAST CENTRAL KANSAS BY LATE AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP...AND ISOLATED TORNADOES CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...TO KEEP
INFORMED OF THE POTENTIAL FOR SEVERE WEATHER FRIDAY AFTERNOON.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:31 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington44 min
Apr 5, 11:14 AM CDTSevere Thunderstorm WarningTOPMarshall31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.